Severe Hypersensitivity Reactions following reintroduction with Ziagen (abacavir sulphate)

Dear Health Care Provider,

Glaxo Wellcome Inc. is writing to inform you of important new safety information about hypersensitivity reactions to abacavir, a nucleoside analogue reverse transcriptase inhibitor which, in combination with other antiretroviral agents, is indicated for the treatment of HIV-1 infection.

Fatal hypersensitivity reactions are a described risk associated with the use of abacavir (Ziagen); patients who have developed hypersensitivity reactions upon abacavir rechallenge are at an increased risk of a hypersensitivity reaction, which may result in death.

Recent reports indicate that severe of fatal hypersensitivity reactions can occur within hours after ZIAGEN reintroduction in patients who have no identified history or unrecognized symptoms of hypersensitivity to abacavir therapy. In these reports:

  • Hypersensitivity to abacavir was not recognised before abacavir therapy was interrupted.
  • Most of these hypersensitivity reactions were indistinguishable from hypersensitivity reactions associated with abacavir rechallenge: short time to onset, increased severity of symptoms, and poor outcome (including death).
  • Reasons for discontinuation of abacavir included interruption in drug supply and discontinuation of abacavir while treating other medical conditions.
  • Severe or fatal hypersensitivity reactions occurred upon reintroduction when abacavir was discontinued for reasons unrelated to symptoms of hypersensitivity. In some cases, symptoms consistent with hypersensitivity may have been present before abacavir was discontinued, but may have been attributed to other medical conditions (for example, acute onset respiratory diseases, gastroenteritis or reactions to other medications)

Hypersensitivity reactions occurred days to weeks following abacavir reintroduction in a minority of reports. If abacavir has bee discontinued for reasons other than symptoms of hypersensitivity, and if reinitiation of Ziagen therapy is under consideration:

  • The reason for a discontinuation should be evaluated to ensure that the patient did not have symptoms of a hypersensitivity reaction. If hypersensitivity is suspected, abacavir should NOT be reintroduced.
  • If symptoms consistent with hypersensitivity are not identified, reintroduction should be undertaken with caution. Patients should be made aware that a hypersensitivity reaction can occur upon reintroduction of abacavir, and that reintroduction should be undertaken only if medical care can be readily accessed by the patient and others.

Please read the enclosed package insert for revisions in the BOXED WARNING, WARNINGS, ADVERSE REACTIONS, PRECAUTIONS: Information for Patients and patient Medication Guide. This information is provided to help you in the management of patients prescribed Ziagen Tablets or Ziagen Oral Solution.

Glaxo Wellcome is committed to providing you with the current product information for the management of your patients being treated with ZIAGEN. You can assist us in monitoring the safety of ZIAGEN by reporting adverse reactions to the Glaxo Wellcome Product Surveillance Department at 1-888-825-5249 or to the FDA MedWatch program by telephone at 1-800-332-1088, by FAX at 1-800-332-0178, via, or by mail to MedWatch, HF-2, FDA, 5600 Fishers Lane, Rockville, MD 20857.

Please refer to the enclosed revised prescribing information for ZIAGEN, If you have questions about the new information or want additional medical information about ZIAGEN, please contact the Glaxo Wellcome Customer Response Centre at 1-888-TALK2GW (1-888-825-5249).


Marc Rubin, M.D.

Vice President, Therapeutic Development and Product Strategy
HIV, Infectious Diseases, and Hepatitis
Glaxo Wellcome Inc


According to Glaxo Wellcome (UK) this warning was based on 7 case reports in the US from patients who had interrupted abacavir-containing regimens for reasons other than hypersensitivity reaction. Two of these patients had been treated with abacavir for more than 6 weeks (one for 6 months, interrupting treatment for 3 weeks, the other for 5 months, interrupting treatment for 1 month).

Two of the reports were not accompanied by detailed histories but one of these was also believed to have been treated for long enough to be outside the normal hypersensitivity window period. The other three patients were still within this initial 6 week period when they interrupted treatment. They had received treatment for 4 days, 1 week and 4 weeks, interrupting treatment for 10 days, 2 weeks and 4 days respectively.

All hypersensitivity reactions in these patients resolved without fatality. A single case (not included in this group) with a fatal outcome was not associated with abacavir. This patient presented with pneumonia and SJS and was being treated with a multi-drug abacavir-including regimen.

All these cases had been reported to the CPMP who are now reviewing the data with the Glaxo Wellcome, but no action so far has been recommended in Europe.

Further guidance on management of patients taking abacavir is urgently needed and for the sake of patient safety we implore the CPMP and national pharmacovigilance agencies to look carefully at these new reports. If hypersensitivity can indeed develop without noticeable symptoms then for all patients any treatment interruption followed by reintroduction of drug must be undertaken with extreme caution and close monitoring.

The risk benefit ratio for the use of this agent in those with other antiretroviral options and who are not in immediate danger of disease progression should also be urgently reassessed and considered in any licensing decisions.

Links to other websites are current at date of posting but not maintained.